3 Look-Alike and Sound-Alike Medications

Learn how look-alike and sound-alike medications can be confused and how system safeguards, careful verification, and review of near misses can reduce mix-ups.

What makes medicines easy to confuse

can be confused because of similarities in names, labels, packaging, or physical appearance. Confusion can occur between two brand names, a brand name and a generic name, or two generic names. A mix-up during selection, prescribing, dispensing, storage, or administration may result in a wrong-drug, wrong-strength, or wrong-dose error.

The risk is greater when the medicines have different indications or when one is a high-alert medication. may be difficult to distinguish in handwriting or on a crowded computer screen. may be confused during spoken communication, and look-alike products may have similar containers, colors, shapes, sizes, or label designs even when their names differ.

Why confusion happens

Familiar patterns can be recognized quickly, which makes similar names or packages easier to mistake during interruptions, time pressure, poor lighting, or repetitive tasks. Risk can also increase when products are stored next to each other, when labels emphasize different details, or when a name is handwritten, abbreviated, or spoken unclearly. Similar packaging can make the wrong product seem correct even after a name has been selected.

For example, hydrALAzine and hydrOXYzine have similar-looking names but are different medicines. Check the intended use and the patient's clinical context rather than inferring the medicine from a familiar-looking name.

Reduce risk through system design

Organizations can maintain and periodically review a LASA list. Use reported errors and near misses, available safety references, and input from staff who use or handle the medicines to identify local risks. Risks can differ between care settings.

Separate known confusing products in pharmacy shelves, automated dispensing cabinets, medication carts, and procedure trays. Separate bins or locked pockets may be appropriate. Do not rely on shelf position alone.

Make differences visible with clear, legible labels that emphasize the generic name, strength, and dosage form. Manufacturers and health systems should avoid unnecessarily similar label and package designs. Auxiliary warning labels may help with selected high-risk pairs, but applying them to every container can create clutter.

Make names and electronic selection clearer

capitalizes the differing portions of similar names to make the distinction more noticeable. For example, DOBUTamine and DOPamine use capitalization to highlight different parts of their names. Use established FDA or ISMP conventions consistently. supports recognition, but does not replace checking the complete medication order and product.

Electronic prescribing and dispensing systems can support safer selection by clearly displaying the full drug name, strength, and dosage form. They can use recommended name differentiation and, when useful, alerts for locally important pairs. Barcode scanning adds a verification step; staff should respond to a mismatch rather than bypass it.

Verify medicines during care

Prefer clear electronic orders over handwritten or verbal orders when feasible. If verbal communication is necessary, state the full drug name, strength, and dosage form. Spell a confusing name when needed, and repeat the order back for confirmation.

At each relevant handoff, compare the selected medicine with the original order. Check the full name, strength, dosage form, route, and intended use—not just the first few letters, package color, or shelf location.

If the name, package, dose, or indication does not fit the order or patient, stop and clarify with the prescriber or pharmacist before proceeding. Explain the medicine's name and purpose to patients and caregivers. Encourage them to ask about unexpected changes in the appearance or instructions of a familiar medicine, while noting that appearance can vary between manufacturers.

Learn from errors and near misses

A can reveal a hazard even when no patient was harmed. Review where the confusion occurred, such as ordering, selection, storage, labeling, or administration, and strengthen the safeguards relevant to that point in the process.

Reporting and reviewing near misses and errors can help identify recurring risks and determine whether changes to storage, display, workflow, or communication are needed. When any detail does not match, pause and clarify before proceeding.